Hail, Lawrence
- When
- September 8, 2:30 PM MST to 2:36 PM MST
- Where
- Lawrence County, 2.74 mi WNW of Nemo
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.209, -103.549
A severe thunderstorm developed over the northeastern slopes of the Black Hills and moved slowly eastward onto the plains. The storm produced hail to golf ball size before weakening northeast of Rapid City.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over the northeastern slopes of the Black Hills and moved slowly eastward onto the plains. The storm produced hail to golf ball size before weakening northeast of Rapid City.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Sep 8, 1:39 PM MST, 51 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 239 PM MDT SUN SEP 8 2013 .SHORT TERM...THIS EVENING THROUGH MONDAY NIGHT ISSUED AT 218 PM MDT SUN SEP 8 2013 CURRENT SURFACE MAP SHOWS WEAK TROF ACROSS WESTERN SOUTH DAKOTA...WITH THERMAL GRADIENT ACROSS SOUTH CENTRAL SOUTH DAKOTA. UPPER LOW MOVING ACROSS THE NORTHERN ROCKIES. ISOLATED THUNDERSTORM OVER THE NORTHERN BLACK HILLS. VERY UNSTABLE ACROSS THE AREA...WITH MLCAPE RANGING FROM AROUND AROUND 1500J/KG ACROSS NORTHEAST WYOMING TO NEAR 4000J/KG ACROSS SOUTH CENTRAL SOUTH DAKOTA. BEST SHEAR IS ACROSS NORTHEAST WYOMING/NORTHWEST SOUTH DAKOTA WITH MID LEVEL WINDS INCREASING AHEAD OF UPPER LOW. LATEST HRRR/LCL WRF CONTINUE TO SHOW ISOLATED THUNDERSTORMS THROUGH THE AFTERNOON. THUNDERSTORM COVERAGE WILL INCREASE THIS AND CONTINUE OVERNIGHT WITH BEST Q-G FORCING CROSSING THE AREA. SURFACE LOW TRACKS ACROSS THE NEBRASKA PANHANDLE INTO CENTRAL SOUTH DAKOTA OVERNIGHT. WILL BECOME BREEZY ACROSS WESTERN SOUTH DAKOTA OVERNIGHT...ESPECIALLY THE RAPID CITY AREA. HIGH PRECIPITABLE WATER ACROSS THE AREA WILL RESULT IN SOME HIGH PRECIPITATION RATES...HOWEVER STORM MOTION SHOULD LIMIT FLASH FLOOD THREAT. EXCEPTION WILL BE OVER NORTHWEST SOUTH DAKOTA WHERE 3-6 INCHES OF RAIN FELL LAST NIGHT. SURFACE LOW TRACKS INTO WESTERN MINNESOTA MONDAY AFTERNOON...WITH COLD FRONT MOVING SOUTH AND EAST OF THE FORECAST AREA. MAY SEE A FEW SHOWERS/THUNDERSTORMS POP UP ON MONDAY WITH WEAK INSTABILITY. SURFACE HIGH SETTLES IN OVER THE AREA MONDAY NIGHT. && .LONG TERM...TUESDAY THROUGH SUNDAY ISSUED AT 218 PM MDT SUN SEP 8 2013 SHORTWAVE TROF MOVES EAST OF THE AREA BY TUESDAY MORNING...WITH DRIER NORTHWESTERLY FLOW ACROSS THE AREA THROUGH WEDNESDAY. TEMPERATURES WILL STILL BE ABOVE AVERAGE ACROSS THE AREA DURING THE MIDWEEK PERIOD...WITH HIGHS IN THE UPPER 70S AND 80S. RIDGE TO THE WEST OF THE AREA WILL BREAK DOWN LATE IN THE WEEK AS A BROAD UPPER TROF DEVELOPS OVER THE WESTERN CONUS. SHORTWAVE ENERGY AHEAD OF THE TROF IS PROGGED TO SLOWLY MOVE ACROSS THE REGION ON THURSDAY AND FRIDAY...BRINGING A CHANCE FOR SHOWERS AND THUNDERSTORMS FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA. TIMING OF THE STRONGER ENERGY IS STILL RATHER UNCERTAIN...BUT THE BETTER CHANCES FOR PCPN LOOK TO BE ON FRIDAY AT THIS POINT. TEMPERATURES WILL LIKELY BE A BIT COOLER LATE IN THE WEEK WITH WEAK CAA AND MORE CLOUD COVER...BUT STILL NEAR TO SLIGHTLY ABOVE AVERAGE. ADDITIONAL CHANCES FOR PCPN ALSO LOOK POSSIBLE INTO THE WEEKEND. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 218 PM MDT SUN SEP 8 2013 A FEW AREAS OF MVFR CIGS WILL BREAK UP BY MID AFTERNOON. ANOTHER ROUND OF SCATTERED THUNDERSTORMS IS EXPECTED LATE THIS AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. BEST CHANCES WILL BE ACROSS NORTHEAST WYOMING INTO NORTHWEST SOUTH DAKOTA. SOME STORMS COULD BE SEVERE WITH HEAVY RAINS POSSIBLE. GUSTY NORTHWEST WINDS WILL DEVELOP BEHIND THE FRONT ACROSS THE PLAINS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR SDZ001-002. WY...NONE. && SHORT TERM...7 LONG TERM...15 AVIATION...15
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 207 AM MDT SUN SEP 8 2013 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-091400- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 207 AM MDT (307 AM CDT) SUN SEP 8 2013 ...FLASH FLOOD WATCH REMAINS IN EFFECT FOR NORTHWESTERN SOUTH DAKOTA THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA AGAIN THIS AFTERNOON INTO TONIGHT AS A COLD FRONT CROSSES THE AREA. SEVERE THUNDERSTORMS ARE POSSIBLE...WITH LARGE HAIL AND DAMAGING WIND GUSTS...ESPECIALLY OVER NORTHWESTERN SOUTH DAKOTA. ADDITIONAL HEAVY RAINFALL OVER THE PARTS OF HARDING AND PERKINS COUNTIES THAT RECEIVED HEAVY RAIN LAST NIGHT...MAY RESULT IN FLASH FLOODING. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THERE IS A CHANCE OF THUNDERSTORMS AGAIN ON MONDAY. WIDESPREAD SEVERE WEATHER IS NOT EXPECTED ON MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
932 AM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN 9 SW GLAD VALLEY 45.31N 101.91W
09/08/2013 M1.30 INCH ZIEBACH SD TRAINED SPOTTER
OVERNIGHT TOTAL
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
933 AM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0932 AM HEAVY RAIN 2 W GLAD VALLEY 45.40N 101.82W
09/08/2013 M1.70 INCH ZIEBACH SD CO-OP OBSERVER
OVERNIGHT TOTAL
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
939 AM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0938 AM HEAVY RAIN 5 SW LODGEPOLE 45.76N 102.74W
09/08/2013 M5.26 INCH PERKINS SD CO-OP OBSERVER
OVERNIGHT TOTAL
&&
MEPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
943 AM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM HEAVY RAIN BISON 45.52N 102.46W
09/08/2013 M3.80 INCH PERKINS SD LAW ENFORCEMENT
RAINFALL SINCE LAST EVENING. SOME STANDING WATER IN
FIELDS. CREEKS ARE RUNNING NEAR BANKFULL.
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
954 AM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 9 E LUDLOW 45.83N 103.20W
09/07/2013 E1.50 INCH HARDING SD PUBLIC
STRONG WINDS...NO ESTIMATE. WINDOWS AND SKY LIGHTS
BROKEN.
0900 AM HEAVY RAIN 9 E LUDLOW 45.83N 103.20W
09/08/2013 M3.70 INCH HARDING SD PUBLIC
&&
WFO UNRPRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE RAPID CITY SD
1001 AM MDT SUN SEP 08 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL 6 SE LUDLOW 45.77N 103.29W
09/07/2013 E1.50 INCH HARDING SD PUBLIC
0600 PM HAIL 9 E LUDLOW 45.83N 103.20W
09/07/2013 E1.50 INCH HARDING SD PUBLIC
STRONG WINDS...NO ESTIMATE. WINDOWS AND SKY LIGHTS
BROKEN.
0610 PM HAIL 10 E LUDLOW 45.83N 103.18W
09/07/2013 E1.50 INCH HARDING SD PUBLIC
0626 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
09/07/2013 M72.00 MPH HARDING SD ASOS
0630 PM TSTM WND GST 4 N LUDLOW 45.89N 103.38W
09/07/2013 M52.00 MPH HARDING SD MESONET
0635 PM HAIL 1 NNE RALPH 45.78N 103.06W
09/07/2013 E1.75 INCH HARDING SD TRAINED SPOTTER
0636 PM TSTM WND GST 1 N BUFFALO 45.60N 103.55W
09/07/2013 M64.00 MPH HARDING SD ASOS
0645 PM TSTM WND GST 6 E RALPH 45.79N 102.94W
09/07/2013 E70.00 MPH PERKINS SD TRAINED SPOTTER
0645 PM HAIL 13 W LODGEPOLE 45.81N 102.93W
09/07/2013 E1.75 INCH PERKINS SD TRAINED SPOTTER
0645 PM HAIL 6 E RALPH 45.79N 102.94W
09/07/2013 E1.75 INCH PERKINS SD TRAINED SPOTTER
0645 PM TSTM WND GST 13 W LODGEPOLE 45.81N 102.93W
09/07/2013 E70.00 MPH PERKINS SD TRAINED SPOTTER
0700 PM TSTM WND GST 4 NNE RALPH 45.83N 103.03W
09/07/2013 E80.00 MPH HARDING SD PUBLIC
2 LARGE 500 GALLON FUEL TANKS BLOWN OFF STANDS CROPS
FLATTENED WATER OVER THE ROADS
0700 PM FLOOD 4 NNE RALPH 45.83N 103.03W
09/07/2013 HARDING SD PUBLIC
2 LARGE 500 GALLON FUEL TANKS BLOWN OFF STANDS CROPS
FLATTENED WATER OVER THE ROADS
0700 PM TSTM WND GST 14 ESE BUFFALO 45.51N 103.28W
09/07/2013 M68.00 MPH HARDING SD MESONET
0700 PM HEAVY RAIN 5 NE RALPH 45.82N 102.99W
09/07/2013 M5.00 INCH HARDING SD PUBLIC
WATER ACROSS DRIVEWAYS AND FIELDS FLOODED
0700 PM FLOOD 5 NE RALPH 45.82N 102.99W
09/07/2013 HARDING SD PUBLIC
WATER ACROSS DRIVEWAYS AND FIELDS FLOODED
0705 PM HAIL 2 E RALPH 45.77N 103.02W
09/07/2013 E2.50 INCH HARDING SD PUBLIC
QUANSET HUT COMPLETELY DESTROYED... WINDOWS BROKEN...
SEVERAL 1700 POUND HAY BALES BLOWN OFF STACK... ROADS
COVERED BY WATER
0705 PM TSTM WND GST 2 N REVA 45.58N 103.08W
09/07/2013 E70.00 MPH HARDING SD PUBLIC
ESTIMATED WINDS BETWEEN 60 AND 80 MPH
0705 PM TSTM WND DMG 2 E RALPH 45.77N 103.02W
09/07/2013 HARDING SD PUBLIC
QUANSET HUT COMPLETELY DESTROYED... WINDOWS BROKEN...
SEVERAL 1700 POUND HAY BALES BLOWN OFF STACK... ROADS
COVERED BY WATER
0705 PM FLOOD 2 E RALPH 45.77N 103.02W
09/07/2013 HARDING SD PUBLIC
QUANSET HUT COMPLETELY DESTROYED... WINDOWS BROKEN...
SEVERAL 1700 POUND HAY BALES BLOWN OFF STACK... ROADS
COVERED BY WATER
0710 PM TSTM WND GST 10 SE RALPH 45.68N 102.89W
09/07/2013 E60.00 MPH PERKINS SD TRAINED SPOTTER
0720 PM HAIL 10 SE RALPH 45.68N 102.89W
09/07/2013 E2.00 INCH PERKINS SD TRAINED SPOTTER
0740 PM HAIL 6 N PRAIRIE CITY 45.62N 102.80W
09/07/2013 E0.88 INCH PERKINS SD PUBLIC
0740 PM HAIL 1 WSW PRAIRIE CITY 45.53N 102.81W
09/07/2013 E1.00 INCH PERKINS SD TRAINED SPOTTER
0750 PM TSTM WND GST HOOVER 45.11N 103.27W
09/07/2013 E60.00 MPH BUTTE SD TRAINED SPOTTER
0800 PM TSTM WND GST 12 WSW CASTLE ROCK 44.90N 103.65W
09/07/2013 M66.00 MPH BUTTE SD MESONET
0810 PM TSTM WND GST 12 WSW CASTLE ROCK 44.90N 103.65W
09/07/2013 M59.00 MPH BUTTE SD MESONET
0815 PM TSTM WND GST 8 NW ZEONA 45.27N 103.05W
09/07/2013 E60.00 MPH HARDING SD TRAINED SPOTTER
PEA TO DIME SIZED HAIL ALSO
0825 PM TSTM WND GST 7 SSE BISON 45.43N 102.43W
09/07/2013 E60.00 MPH PERKINS SD TRAINED SPOTTER
0840 PM TSTM WND GST 6 WSW MEADOW 45.50N 102.33W
09/07/2013 E60.00 MPH PERKINS SD PUBLIC
0850 PM TSTM WND GST 1 NE MUD BUTTE 45.02N 102.86W
09/07/2013 M60.00 MPH MEADE SD MESONET
0912 PM TSTM WND GST 15 NNE MAURINE 45.23N 102.52W
09/07/2013 E60.00 MPH PERKINS SD PUBLIC
0915 PM HAIL 15 NNE MAURINE 45.23N 102.52W
09/07/2013 E1.00 INCH PERKINS SD PUBLIC
0940 PM TSTM WND GST 8 WNW USTA 45.26N 102.31W
09/07/2013 E70.00 MPH PERKINS SD TRAINED SPOTTER
SHINGLES TORN OFF BUILDINGS... TREES BLOWN DOWN
1000 PM TSTM WND GST 5 SE USTA 45.17N 102.09W
09/07/2013 E60.00 MPH PERKINS SD TRAINED SPOTTER
0645 AM HEAVY RAIN 7 WNW SHADEHILL RESERVO 45.80N 102.37W
09/08/2013 M3.57 INCH PERKINS SD MESONET
AUTOMATED RIVER GAUGE ON NORTH FORK OF GRAND RIVER NEAR
WHITE BUTTE
0700 AM HEAVY RAIN 13 SW LEMMON 45.81N 102.35W
09/08/2013 M4.42 INCH PERKINS SD COCORAHS
0700 AM HEAVY RAIN 30 N FAITH 45.45N 102.03W
09/08/2013 M2.67 INCH PERKINS SD COCORAHS
0700 AM HEAVY RAIN 21 NW FAITH 45.23N 102.34W
09/08/2013 M2.25 INCH PERKINS SD COCORAHS
0700 AM HEAVY RAIN 11 SW LEMMON 45.83N 102.32W
09/08/2013 M2.33 INCH PERKINS SD COCORAHS
0700 AM HEAVY RAIN 8 W BISON 45.52N 102.63W
09/08/2013 M4.60 INCH PERKINS SD COCORAHS
0715 AM HEAVY RAIN LEMMON 45.94N 102.16W
09/08/2013 M2.10 INCH PERKINS SD COCORAHS
0717 AM HEAVY RAIN 8 ESE MEADOW 45.49N 102.06W
09/08/2013 M2.66 INCH PERKINS SD TRAINED SPOTTER
TOTAL SINCE YESTERDAY AFTERNOON
0721 AM HEAVY RAIN 9 ESE MEADOW 45.48N 102.05W
09/08/2013 M3.66 INCH PERKINS SD TRAINED SPOTTER
TOTAL SINCE YESTERDAY AFTERNOON
0840 AM HEAVY RAIN 8 SE BISON 45.44N 102.35W
09/08/2013 M1.55 INCH PERKINS SD TRAINED SPOTTER
SINCE YESTERDAY EVENING
0845 AM HEAVY RAIN 13 W LODGEPOLE 45.81N 102.93W
09/08/2013 M5.95 INCH PERKINS SD TRAINED SPOTTER
SINCE YESTERDAY EVENING
0900 AM HEAVY RAIN 9 E LUDLOW 45.83N 103.20W
09/08/2013 M3.70 INCH HARDING SD PUBLIC
0930 AM HEAVY RAIN BISON 45.52N 102.46W
09/08/2013 M3.80 INCH PERKINS SD LAW ENFORCEMENT
RAINFALL SINCE LAST EVENING. SOME STANDING WATER IN
FIELDS. CREEKS ARE RUNNING NEAR BANKFULL.
0930 AM HEAVY RAIN 9 SW GLAD VALLEY 45.31N 101.91W
09/08/2013 M1.30 INCH ZIEBACH SD TRAINED SPOTTER
OVERNIGHT TOTAL
0932 AM HEAVY RAIN 2 W GLAD VALLEY 45.40N 101.82W
09/08/2013 M1.70 INCH ZIEBACH SD CO-OP OBSERVER
OVERNIGHT TOTAL
0938 AM HEAVY RAIN 5 SW LODGEPOLE 45.76N 102.74W
09/08/2013 M5.26 INCH PERKINS SD CO-OP OBSERVER
OVERNIGHT TOTAL
&&
WFO UNRThe Rapid City radar (KUDX), 58 km away, was scanning. The volume nearest the first event began at 21:30 UTC.
5 hail. Local standard time, as filed.
Minor property damage occurred in the area.
Ping pong ball size hail caused some property damage on the northern edge of Rapid City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, September 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 474950, 474953, 474954, 474957, 474959.